Ice Storm, Linn
- When
- December 8, 5:30 PM CST to December 9, 5:45 AM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Low pressure tracked from northern Missouri to Indiana on December 8-9, 2008. Warmer air in the lower levels of the atmosphere ahead of the storm system caused precipitation to be in the liquid form.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure tracked from northern Missouri to Indiana on December 8-9, 2008. Warmer air in the lower levels of the atmosphere ahead of the storm system caused precipitation to be in the liquid form. However, surface temperatures were below freezing and the result was an ice storm across portions of northeast Iowa. Ice accumulations of 1/4 to 0.3 inch were common along and northwest of a Williamsburg to Dubuque line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 8, 3:22 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CST MON DEC 8 2008
.SYNOPSIS...
ANOTHER DAY OF BUSY WEATHER ACROSS THE FORECAST AREA THIS
MORNING...WITH A BAND OF FREEZING RAIN THAT MOVED ACROSS THE AREA
AHEAD OF THE WARM FRONT. THE WARM FRONT HAS MOVED AS FAR NORTH AS
ABOUT INTERSTATE 80...WHICH IS NEAR THE FREEZING LINE. MOST OF THE
RAIN HAS MOVED NORTH OF THE AREA...BUT ANOTHER WAVE OF
PRECIPITATION IS MOVING TOWARDS THE AREA FROM MISSOURI. IF THE
FREEZING RAIN DOES NOT MOVE ANY FURTHER NORTH...WE WILL END UP
WITH MORE FREEZING RAIN DURING THE EVENING HOURS.
&&
.SHORT TERM...
VERY TRICKY FORECAST TODAY. THE WARM FRONT SHOULD ONLY OOZE A
LITTLE FARTHER NORTH TODAY...PERHAPS MAKING IT UP TO AROUND
HIGHWAY 30 WITH THE STRONG LOW LEVEL WARM AIR ADVECTION PUSHING
HARD ON THAT FRONT. HOWEVER...THERE IS AN AMAZING AMOUNT OF
LIFT...AND PRECIPITATION NORTH OF THE FRONT IS EXPECTED TO
CONTINUE...EVEN EXPAND AND INTENSIFY AS THE SURFACE LOW MOVES
TOWARDS THE AREA. ISENTROPIC LIFT OVER THE WARM FRONT WILL BE THE
MAIN RAIN PRODUCER TONIGHT AS THE SURFACE LOW MOVES TOWARDS THE
AREA ACROSS KANSAS AND INTO MISOURI...SHIFTING OVER TO MORE
FRONTOGENESIS TOWARDS MORNING AND MOST OF TUESDAY WITH THE
DEFORMATION ZONE OF PRECIPITATION TUESDAY AND TUESDAY NIGHT. THE
MAIN CONCERN WITH THIS EVENT IS THE PRECIPITATION TYPE. TONIGHT
THE 850MB TEMPERATURES SHOULD BE ABOVE ZERO ALL NIGHT..SO IT WILL
DEPEND MORE UPON WHAT SURFACE CONDITIONS ARE FOR OUR PRECIPITATION
TYPE. WE ARE LIKELY TO WARM ONLY A FEW MORE DEGREES AT THE
SURFACE..LEAVING AT LEAST THE HIGHWAY 20 CORRIDOR STILL BELOW
FREEZING AS THE NEXT WAVE OF PRECIPITATION MOVES INTO THE AREA.
THUS...EXPECT MORE FREEZING RAIN...RAIN OR SLEET MIXTURE THERE
TONIGHT. THEN...THE COLD AIR MOVES BACK INTO THE AREA FROM THE
NORTHWEST STARTING AFTER 3 AM TUESDAY MORNING...GRADUALLY CHANGING
THE PRECIPIATION OVER TO ALL SNOW DURING THE DAY ON TUESDAY. THEN
OUR QUESTION TURNS TO HOW MUCH SNOW. FOR NOW...LESS THAN 2 INCHES
IS EXPECTED OVERNIGHT TONIGHT...WITH ANOTHER 2 TO 3 INCHES ON
TUESDAY. THIS IS THE BULK OF THE PRECIPITATION...AND COMES UP WITH
APPROXIMATELY 3 TO 5 INCHES OF SNOW IN THE NORTHWEST...TAPERING TO
1 TO 3 TO AROUND THE QUAD CITIES...AND THEN TO NO ACCUMULATIONS IN
THE SOUTHEAST.
.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
PATTERN REMAINS ACTIVE THROUGHOUT...WITH CHANCES FOR AT LEAST LIGHT
PRECIPITATION ABOUT EVERY 3 DAYS. TUE NIGHT...LIGHT SNOW SHOULD BE
WINDING DOWN...AND ENDING FROM WEST TO EAST WITH ADDITIONAL
ACCUMULATIONS LESS THAN AN INCH MAINLY EAST OF THE MS RIVER WHERE
POPS KEPT IN CHANCE CATEGORY. TIGHT PRESSURE GRADIENT AND COLD
ADVECTION NW FLOW UP THROUGH H8 WILL PROVIDE BRISK NW WINDS IN THE
EVENING FOR A PERIOD OF DRIFTING OF THE FRESH POWDERY SNOW AND WILL
MAINTAIN THE ADVISORY UNTIL MIDNIGHT. FOR NOW...WINDS DO NOT LOOK
STRONG ENOUGH TO SUPPORT WIDESPREAD BLOWING SNOW AND WILL LEAVE OUT
MENTIONING IN THE FORECAST. WED RETURNS TO MUCH BELOW NORMAL
TEMPERATURES WITH SURFACE RIDGE MIGRATING OVER THE AREA TO MAINTAIN
COLD TEMPERATURES UNDER DEVELOPING WAA AT H8. KEPT WED HIGHS BELOW
GUIDANCE WITH THE FRESH SNOW COVER...IN THE 20S. NEXT SIGNIFICANT
CLIPPER IS SHOWN BY ECMWF AND GFS LATE THU NIGHT. FOR NOW...BROUGHT
IN SLIGHT CHANCE POPS FOR LIGHT SNOW...WHICH MAY NEED TO BE
INCREASED IF CURRENT TRACK AND TIMING OF THE MID LEVEL SHORTWAVE
SUPPORTED IN NEXT SEVERAL MODEL RUNS.
12Z ECMWF AND GFS ADVERTISE A PATTERN CHANGE TOWARD MORE ZONAL...
THEN SW FLOW AS WESTERN TROUGH DEVELOPS OVER THE WEEKEND. THIS WOULD
RESULT IN WARMER WEATHER SAT INTO SUN. FOR NOW...HAVE CONTINUED TO
MAINTAIN TEMPERATURES BELOW GUIDANCE IN THE EXTENDED. BOTH MODELS
DEPICT LOW PRESSURE EJECTING OUT OF THE CENTRAL ROCKIES TRACKING
NORTH OF THE AREA SUN INTO SUNDAY NIGHT. WITH BELOW AVERAGE
CONFIDENCE IN THE TRACK OF THE SYSTEM THAT FAR OUT...WILL HAVE SNOW
OR RAIN/SNOW MIX FOR SUNDAY...BUT IT MAY END UP BEING WARM...DRY AND
BREEZY FOR MUCH OF THE DAY IF MODELS HOLD THIS TREND. MON LOOKS TO HAVE
BETTER CHANCE FOR SNOW AND HIGHEST POPS IN THE FORECAST AS ANOTHER
QUICK SHOT OF COLD AIR FEEDS A PERIOD OF SNOW BEHIND THE COLD FRONT.
..SHEETS..
&&
.AVIATION...
VFR CONDITIONS THIS AFTERNOON WILL GIVE WAY TO IFR LATER THIS EVENING
AS THE MAIN AREA OF LIFT MOVES INTO THE AREA. KDBQ AND KCID ARE AT
RISK OF FREEZING RAIN UNTIL ABOUT 12Z TUESDAY MORNING...THOUGH IT
IS LIKELY TO BECOME MIXED WITH SNOW AFTER MIDNIGHT TONIGHT. KMLI
AND KBRL SHOULD BE ALL RAIN UNTIL THEY SWITCH OVER TO ALL SNOW
TUESDAY MORNING. MVFR CIGS SHOULD BEGIN MOVING INTO THE AREA
AFTER 00Z THIS EVENING...WITH IFR CIGS MOVING IN AFTER ABOUT 09Z.
THEY SHOULD STAY IN IFR FOR THE REMAINDER OF THE TAF PERIOD.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-LINN.
IL...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
CARROLL-JO DAVIESS-STEPHENSON.
MO...NONE.
&&
LE/SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 404 PM CST MON DEC 8 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-092215- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 404 PM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT TONIGHT A MIXTURE OF FREEZING RAIN...SLEET...AND POSSIBLY SNOW WILL AFFECT AREAS GENERALLY ALONG AND NORTH OF HIGHWAY 30 TONIGHT...GRADUALLY SHIFTING OVER TO ALL SNOW TOWARDS TUESDAY MORNING. THIS WILL CAUSE SIGNIFICANT TRAVEL PROBLEMS TONIGHT...WITH POSSIBLY SLICK AND HAZARDOUS ROAD CONDITIONS. THE REMAINDER OF THE OUTLOOK AREA CAN EXPECT ALL RAIN TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PRECIPITATION WILL CHANGE OVER ALL SNOW ON TUESDAY. THE SNOW WILL BE MIXED WITH RAIN FOR A SHORT PERIOD IN THE MORNING SOUTHEAST OF A LINE FROM KEOSAUQUA IOWA...THROUGH THE QUAD CITIES. SNOW SHOULD SLOWLY END FROM WEST TO EAST TUESDAY NIGHT. BY THE TIME THE SNOW ENDS...AREAS NORTHWEST OF A LINE FROM CEDAR RAPIDS TO DUBUQUE WILL HAVE RECEIVED FROM 2 TO 5 INCHES OF SNOW. AMOUNTS FROM FAIRFIELD NORTHEAST TO AROUND THE QUAD CITIES 1 TO 3 INCHES OF SNOW...WITH LITTLE OR NO ACCUMULATION TO THE SOUTHEAST. INTERESTED PERSONS SHOULD KEEP UPDATED ON THE LATEST STATEMENTS AND PRODUCTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF ICE...SLEET...OR SNOW ACCUMULATIONS WOULD BE APPRECIATED. LE
The national radar mosaic for the moment the first event began.
7 ice storm. Local standard time, as filed.
Trained spotter reported numerous accidents on ice-covered Interstate 80 early in the morning on December 9, 2008.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143730, 143723, 143724, 143726, 143728, 143727, 143729.